Hail, Montgomery
- When
- May 25, 12:50 PM CST
- Where
- Montgomery County, 0.83 mi ENE of Jonesburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.854, -91.306
Strong area of low pressure moved into the forecast area with a dry line out ahead of the main cold front. Storms fired up along and just ahead of the dry line beginning in the early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Strong area of low pressure moved into the forecast area with a dry line out ahead of the main cold front. Storms fired up along and just ahead of the dry line beginning in the early afternoon hours. There were numerous reports of large hail with isolated damaging winds and tornadoes with this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 25, 11:51 AM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1251 PM CDT WED MAY 25 2011
.DISCUSSION...
/1144 AM CDT WED MAY 25 2011/
WRITING THE AFD EARLY TODAY...MAY NOT GET ANOTHER CHANCE LATER IN
THE AFTERNOON DUE TO SEVERE WEATHER. LOW OVER EASTERN KANSAS WILL
CONTINUE TO PROGRESS EASTWARD TODAY AND SHOULD BE NEAR THE
MISSISSIPPI RIVER JUST NORTH OF THE ST LOUIS METRO AREA BETWEEN
00Z AND 03Z THIS EVENING. DRY LINE IS MOVING THROUGH WESTERN
MISSOURI NOW...AND HAS ALREADY GONE THROUGH JOPLIN. WITH STORMS
ALREADY FIRING ALONG AND EVEN AHEAD OF THE DRYLINE...SPC HAS
EXPANDED THE HIGH RISK AREA BACK INTO THE ST LOUIS METRO
AREA...AND IT NOW ENCOMPASSES MUCH OF THE SOUTHEASTERN 1/3 OF THE
CWFA. MODERATE RISK NOW STRETCHES FROM COLUMBIA UP TO JUST
SOUTHEAST OF QUINCY WITH SLIGHT BEHIND THAT. THE OVERALL ENVIRONMENT IS VERY
CONDUCIVE FOR SEVERE WEATHER. SPC OBJECTIVE ANALYSIS IS ALREADY
SHOWING MLCAPE IN EXCESS OF 2000 J/KG AND THE RUC IS FORECASTING
THIS AMOUNT T INCREASE TO OVER 3000 J/KG BY LATER THIS AFTERNOON.
DEEP LAYER 0-6KM BULK SHEAR IS IN EXCESS OF 40KTS AS WELL...SO
SUPERCELLS WITH ROTATING UPDRAFTS ARE LIKELY. ADDITIONALLY...SURFACE
OBS AND RADAR ARE SHOWING AN OUTFLOW BOUNDARY LYING ALMOST
DIRECTLY ON THE I-44 CORRIDOR THROUGH THE METRO AREA...AND
EXTENDING NORTHEAST INTO ILLINOIS NEAR THE I-70 CORRIDOR. THIS
COULD ADD ADDITIONAL LOW LEVEL VORTICITY TO THE ENVIRONMENT AND
ENHANCE THE TORNADO THREAT. LONG TRACK AND VIOLENT TORNADOES...AS
WELL AS LARGE HAIL IN EXCESS OF 2 INCHES AND DAMAGING WINDS OVER
70 MPH ARE LIKELY.
SEVERE WEATHER THREAT SHOULD DIMINISH GREATLY AFTER THE DRYLINE
MOVES THROUGH THIS EVENING. THURSDAY LOOKS LIKE A COOL/RAINY RAW
MAY DAY. LOOKS LIKE A BRIEF BREAK IN THE WEATHER ON THURSDAY NIGHT
AND MOST OF FRIDAY BEFORE ANOTHER SHORTWAVE RIPPLES ACROSS THE
AREA SPREADING SHOWERS AND STORMS ACROSS THE REGION FOR FRIDAY
NIGHT AND EARLY SATURDAY. THE ASSOCIATED COLD FRONT WILL BARELY
CLEAR MISSOURI BEFORE STARTING BACK NORTH AS A WARM FRONT ON
SATURDAY. ADDITIONAL WET WEATHER IS POSSIBLE AS THE FRONT LIFTS
NORTHWARD SATURDAY AFTERNOON AND EVENING. GUIDANCE TEMPS HAVE COME
IN A LITTLE COOLER THAN THE GOING FORECAST...SO WILL GO SLIGHTLY
COOLER THAN THE GOING FORECAST FOR THURSDAY AND FRIDAY. TEMPS TO
WARM BACK UP FOR THE WEEKEND.
THE GOING EXTENDED FORECAST LOOKS GOOD WITH AN UPPER RIDGE
BUILDING OVERHEAD. SHOULD STAY WARM AND MOSTLY DRY AT LEAST
THROUGH MONDAY NIGHT. GFS HAS A WEAK COLD FRONT DRIFTING INTO THE
AREA ON TUESDAY WHICH COULD PROVIDE A FOCUS FOR
THUNDERSTORMS...BUT WILL KEEP THE FORECAST DRY FOR NOW SINCE THE
PREVIOUS RUNS WERE DRY. WOULD LIKE TO SEE A LITTLE MORE
CONSISTENCY BEFORE ADDING POPS.
CARNEY
&&
.AVIATION...
/1247 PM CDT WED MAY 25 2011/
STRONG TO SEVERE STORMS WILL TRACK ACROSS KCOU...KSUS...AND KSTL
THIS AFTERNOON. KUIN MAY BE NORTH OF STRONGEST CELLS. SEE TAFS FOR
TIMING SPECIFICS.
SPECIFICS FOR KSTL...EXPECT STRONG TO SEVERE THUNDERSTORMS TO
IMPACT KSTL FROM 22Z TO 24Z. BREAK IN PRECIP WILL FOLLOW...THEN
GRADUALLY FALLING CIGS AND LIGHT RAIN BY 15Z.
BROWNING
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR AUDRAIN MO-BOONE MO-
CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
IRON MO-JEFFERSON MO-KNOX MO-LEWIS MO-LINCOLN MO-MADISON MO-
MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-OSAGE MO-PIKE
MO-RALLS MO-REYNOLDS MO-SHELBY MO-ST. CHARLES MO-ST.
FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE
MO-WARREN MO-WASHINGTON MO.
IL...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ADAMS IL-BOND IL-
BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1123 AM CDT WED MAY 25 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-261145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 1123 AM CDT WED MAY 25 2011 ...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS LIKELY OVER THE AREA THIS AFTERNOON AND EVENING. A FEW STRONG TO VIOLENT LONG TRACK TORNADOES...HAIL LARGER THAN GOLFBALLS AND DAMAGING WIND GUSTS CAN BE EXPECTED WITH THE MOST INTENSE THUNDERSTORMS. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL ON INCREASINGLY SATURATED SOIL. THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER THE REGION THURSDAY AND AGAIN FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...HEAVY RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE. BROWNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1254 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM HAIL 4 N RAMSEY 39.20N 89.11W
05/25/2011 E0.50 INCH FAYETTE IL TRAINED SPOTTER
&&
FUCHSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
102 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM HAIL RAMSEY 39.14N 89.11W
05/25/2011 M0.88 INCH FAYETTE IL TRAINED SPOTTER
&&
FUCHSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
106 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM HAIL RAMSEY 39.14N 89.11W
05/25/2011 E1.75 INCH FAYETTE IL AMATEUR RADIO
&&
FUCHSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
133 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM WALL CLOUD 1 N JAMESTOWN 38.75N 89.51W
05/25/2011 BOND IL EMERGENCY MNGR
ROTATING WALL CLOUD WEST OF JAMESTOWN MOVING NORTHEAST.
&&
FUCHSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
143 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM WALL CLOUD 1 N JAMESTOWN 38.78N 92.48W
05/25/2011 MONITEAU MO EMERGENCY MNGR
ROTATING WALL CLOUD LOOKING WEST FROM NEAR JAMESTOWN
MOVING NORTHEAST. EARLIER REPORT IN BOND COUNTY ILLINOIS
WAS ERRONEOUS.
&&
FUCHSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
148 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TORNADO CENTERTOWN 38.62N 92.41W
05/25/2011 COLE MO PUBLIC
REPORT OF TORNADO ON WATERFORD ROAD IN CENTERTOWN
RELAYED BY JEFFERSON CITY EOC.
&&
FUCHSThe St Louis radar (KLSX), 57 km away, was scanning. The volume nearest the first event began at 18:50 UTC.
39 hail, 11 thunderstorm wind, 6 tornado, 3 flash flood. Local standard time, as filed.
Thunderstorm winds blew down several trees and power lines. One tree fell and blocked Bald Hill Road till it could be cleared.
The tornado touched down just east of Highway 19 on County Road 219. The tornado moved northeast to County Road 221, just south of County Road 226, where it struck a small farm causing extensive tree damage and minor damage to some of the outbuildings. The tornado continued northeast to County Road 226, just east of intersection with County Road 221 where it affected another farmstead. At this location, a metal machine shed lost most of the roofing with some of the tin blown approximately one half mile to the north-northeast. Also, a grain bin was partially caved in and there was more significant tree damage. On the next road north, County Road 227, a metal machine shed had the eastern portion of the roof partially caved in. There was also minor tree damage. On Highway V, approximately 2 miles east of Highway 161, another farm sustained damage. Three outbuildings were destroyed and a full grown oak tree was snapped at the base. Metal roofing was tossed northeast at least one half mile with a couple pieces wrapped around high tension power lines to the north of Highway V. This was the most intense damage along the tornado path and was rated high end EF-1. The tornado continued moving northeast causing minor tree damage along County Road 153 and finally dissipated in an open field west of County Road 141 about two miles northwest of Bellflower, MO. The maximum width of the tornado was 100 yards and the path length was 7 miles.
Thunderstorm winds blew down a large tree limb. The limb took down a few power lines when it fell.
Thunderstorm winds blew down several large trees on Highway EE, west of Winfield and a large tree onto Old Troy Road in Winfield.
Thunderstorm winds blew down several power lines.
Thunderstorm winds blew down numerous trees between Johnson Shut-Ins State Park and Ironton.
Over two inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including the intersection of State Highways D and O.
Thunderstorm winds blew down numerous large tree limbs.
Hail up to baseball size fell over portions of south St. Louis county. At two dealerships on Tesson Ferry Road over 200 new cars were hit by the hail. The hail shattered sunroofs and back windshields on several cars and caused a lot of dents.
Softball size hail was reported at the intersection of Gravois Road and Heidelberg Avenue.
A swath of large hail, some as large as softballs, fell across southern portions of the city. There was considerable damage to plants and trees at the Missouri Botanical Gardens near Tower Grove Park.
Hail up to one inch was reported downtown.
Thunderstorm winds blew down a large tree. Part of the tree fell onto a house causing moderate damage.
Large hail fell over the St. Louis University campus, some were as large as baseballs.
A tornado touched down just to the southwest of Fredericktown near the intersection of County Roads 500 and 501 where large tree limbs were blown down. The tornado then crossed Old U.S. 67 and either uprooted or snapped several cedar and oak trees as it moved northeast along County Road 201. The diameter of the tree trunks ranged from 2 to 3 feet. About 100 yards northeast of County Road 201, a machine shed composed of large cement bricks was severely damaged. Additional tree damage occurred north and northeast of the machine shed. An older machine shed was damaged 100 yards southwest of the City of Fredericktown. A two vehicle garage located across County Road 201 was completely destroyed. One vehicle in the garage was severely damaged. Within the southwest city limits of Fredericktown medium to large branches (3 to 10 inches) in diameter were snapped by the tornado. There was damage to a fence at a tennis court and also at a baseball park. Additional tree damage was located just south of Main Street. Half a mile northeast of the downtown area, medium size tree branches were downed in a residential area. Some of the large tree limbs damaged one home. Another nearby home lost over 60 percent of its roof covering. The tornado then struck a distributing company which transports Styrofoam blocks on State Highway J just northeast of the intersection with Highway 72. The large blocks weighing around 300 pounds each were tossed 40 to 80 yards to the northeast. The tornado continued to the east along State Highway J for about another mile before lifting and dissipating. The total damage track was 5.5 miles, while damage width was between 30 to 40 yards. The damage intensity was rated EF1.
The tornado originated in Carter County then crossed into Wayne County (WFO Paducah's CWA) before crossing into Madison County about 3 miles southwest of Buckhorn and travelled to the northeast. In Madison County, numerous large trees were blown down before the tornado lifted and dissipated about a mile northwest of Buckhorn. The total path length for the tornado was 47.4 miles with a max width of 1200 yards and a max EF rating of EF3.
Up to two inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including West Wilcox Road east of Highway E.
A tornado touched down just southwest of the intersection of U.S. 67 and State Highway N. As it travelled to the northeast and crossed U.S. 67 it blew down or uprooted numerous trees. The damage path width in this area was about 100 yards wide. The tornado continued to the northeast knocking down a lot of trees. As it crossed Madison County Road 303, about a mile southeast of the intersection with U.S. 67, the width of the tornado damage to the trees in this area was about a quarter of a mile wide. The tornado continued to the northeast for about a mile before lifting and dissipating.
Another tornado formed about a mile north of the one that had touched down near the intersection of U.S. 67 and State Highway N. It paralled the path of the other tornado lifting and dissipating about half a mile northeast of Madison County Road 303, about three quarters of a mile southeast of the intersection of U.S. 67 and Madison County Road 303. The damage was limited to numerous large trees blown down or uprooted along its path. The widest part of the damage path, about a third of a mile, was where the tornado crossed Madison County Road 303.
Thunderstorm winds blew down numerous large tree limbs and several power lines.
Between one and two inches of rain fell in a very short period of time causing flash flooding. There was 6 inches of water over Manchester Road just east of intersection with Hampton Avenue.
A tornado touched down about a mile and a half south of Marquand on State Highway DD. It travelled to the northeast for about two miles before moving into Bollinger County (WFO Paducah's CWA). It snapped off or uprooted numerous trees along its path in Madison County. At its widest, the tree damage was 200 yards wide. The total path length for the tornado was 13 miles with a max width of 250 yards and a max EF rating of EF1.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyThe tornado archive for Missouri, 2011Warnings in Missouri, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322516, 322515, 322528, 322538, 322529, 324469, 324618, 322530, 322531, 322532, 322537, 322543, 324474, 322539, 322545, 322547, 322548, 322553, 322561, 322566, 322567, 322636, 322570, 322633, 322576, 322788, 322589, 322612, 322613, 322618, 322614, 322895, 322623, 322630, 322635, 322751, 322631, 322753, 322758, 322762, and more.